Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Las Vegas, NV

July 15, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2018, 2:57 PM MST for Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:57 PM MST (21:57 UTC)
Expired
Jul 15, 2018, 3:35 PM MST
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 70 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS55 KVEF 152157
FFWVEF
AZC015-160100-
/O.NEW.KVEF.FF.W.0061.180715T2157Z-180716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
257 PM MST SUN JUL 15 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 600 PM MST.

* At 256 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Colorado City. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Colorado City.

LAT...LON 3695 11292 3695 11313 3699 11313 3700 11298
      3700 11292

$$

Morgan
1 follow-up statement
412 
WGUS75 KVEF 152235
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
335 PM MST SUN JUL 15 2018

AZC015-152244-
/O.CAN.KVEF.FF.W.0061.000000T0000Z-180716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
335 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended in the Colorado City area. The fire 
department reported no flooding, and flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3695 11292 3695 11313 3699 11313 3700 11298
      3700 11292

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:13 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 15, 2:13 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
213 PM PDT Sun Jul 15 2018

.SYNOPSIS...Thunderstorms will begin to diminish around Sunset
this evening. Storms that develop through the rest of the
afternoon will be capable of producing localized flash flooding
and gusty winds. Rain chances will continue to decrease Monday
before increasing Tuesday and through the rest of the week.
Temperatures will rise up to near seasonal normals for much of the
week.
&&

.SHORT TERM...Tonight through Monday.

TONIGHT: So far things have developed much slower with convection
remaining fairly weak and mostly isolated to the higher terrain in
Clark, Mohave, Esmeralda, Lincoln and Nye Counties. This is a
response to ridge of high pressure nosing in from the Pacific which
has brought increased subsidence over the area. Thunderstorms will
continue to favor the terrain through the afternoon while increasing
in strength across Mohave County; although storm motion is weak at
around 5-10 MPH, storms that develop will slowly move southeast,
except across Mohave County where outflow propagation will aid a
westward storm motion. Given weak steering flow and possible
anchored/training storms over the terrain along very moist airmass,
flooding will be concern today. The other concern going with
afternoon storms will moderate outflow winds. DCAPE will continue to
increase in most areas over the next several hours, so even weak
convection may produce sudden, gusty outflows. Convection will wane
this evening with the loss of diurnal heating, however CAMs indicate
convection across Esmeralda County may persist into the evening.

MONDAY: There will be chance of showers early Monday morning across
far southern Mohave County as a MCV develops from Sunday's residual
convection over central Arizona. Otherwise, diurnal trends will be
similar to Sunday with less thunderstorm coverage as the ridge firmly
positions itself over the forecast area. With increasing heights
will come a bump in temperatures. No excessive heat products are in
effect Overall, afternoon highs will run about 2-4 degrees above
normal but with the moisture it will feel very hot, especially for
heat sensitive groups.

.LONG TERM...Tuesday through Sunday.

After another relatively down day Tuesday, the aforementioned
easterly wave will move through the area WED which should increase
thunderstorm activity areawide through THU. The latest GFS isn't
quite as hefty with bulk shear values like yesterday's run, but
DCAPE values are +1500 J/kg for most of the area WED-THU. With
sufficient DCAPE values the threat with storms would still be strong
outflows capable of producing strong to severe winds. As the wave
moves off the west coast WED-THU the high pressure overhead will
begin to shift eastward, eventually moving over New Mexico and west
Texas by late week. The eastward placement of the high should result
in some dry air off the SoCal coast to filter in across southwestern
portions of our CWA by FRI. Lingering moisture combined with daytime
heating will still allow for thunderstorms to develop mainly along
higher terrain FRI afternoon. Beyond FRI, models begin to differ in
the placement of the high, but overall they seem to be trending
toward shifting the high pressure center back over the four corners
region by the weekend, which would lead to more scattered
thunderstorm activity across the area.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light
winds below 10 knots will continue across the terminal through the
afternoon. There will be potential this afternoon and evening for
outflow boundaries impacting the terminal. There is low confidence
on direction or speed with outflow. Convection will diminish this
evening and light winds will persist overnight. Similar conditions
are expected Monday. CIGs should remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain will continue through the afternoon and wane this
evening. Sudden, gusty outflows will be possible with storms that
develop. Outside of thunderstorm influences, winds will follow
diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet;
CIGs may drop to 5-7 k feet with any convection that develops near
an airfield.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:00 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Jul 14, 5:29 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 14, 5:31 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 15, 12:11 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 4:03 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 4:27 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.